Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 206, NWS Grand Forks, ND

August 12, 1998Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 1998, 8:10 PM CDT for Nelson County, North Dakota. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 1998, 8:10 PM CDT (01:10 UTC)
Expired
Aug 12, 1998, 8:30 PM CDT
In force
20 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 78 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:30 PM CDTHail 0.88Michigan City, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1998-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1998-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2508 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:55 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 12, 2:55 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT WED AUG 12 1998

PROBLEM FOR TODAY IS CHC FOR TSRA OVERNIGHT.  CURRENLTY LINE OF TSRA
FROM ROX TO GFK.  THIS APPEARS TO BE ALONG WK TROUGH THAT WAS ACRS ERN
ND EARLIER TODAY.  ALSO WV CONTINUES TO SHOW VORT WHICH WAS NEAR DVL AT
18Z.  MODELS WANT TO TAKE THIS VORT MOVE IT NORTH AND WEAKEN IT.
HOWEVER...WV LOOP SHOWS VORT HAS MAINTAINED IDENTIY AND HAS MOVED
ALMOST DUE EAST IN LAST 6-10 H.  WHILE A NORTHERLY TURN IS LIKELY
OVERNIGHT AS NEXT TROUGH DIGS SOUTH...APPEARS VORT WL MOVE OVR NW MN. AS
THIS VORT INTERACTS WITH OUTFLOWS FROM DAYTIME CONVECTION...SCT TSRA
EXPECTED IN NW MN WITH BEST CHC NORTH OF TVF. OTHER AREA OF CONCERN I
AREA OF CU IN VICINITY OF MISSOURI RIVER. ADAP SHOWS AREA OF
CONVERGENCE ACRS NORTH CENTRAL ND WHERE TEMPS HAVE WARMED INTO THE
UPPER 80S.  AS NEXT VORT MOVES THIS AREA OF BL CONV LATER THIS
EVENING...WUD EXPECT TSRA TO FORM IN DVL AREA. BECAUSE BOUNDARIES ARE
SO WEAK WOULD KEEP TO A LOW CHC.  AS ONE GOES FARTHER SOUTH...UPPER
DYNAMICS WEAKEN AND SFC BOUNDARIES ALSO WEAKER. THUS...TSRA CHC
DECREASES AS WELL.  DO NOT EXPECT ANY TSRA S OF VALLEY CITY-FAR-BJI
LINE.

AS FOR TEMPS...DEW POINTS IN L60S AND WINDS EXPECTED AROUND 10
MPH...TEMPS SHOULD IN 60S OVERNIGHT.  EXPECT SKIES SCT-BKN ACROSS CWA.

WRKZFP OUT AS BISADMFAR.   ANY QUESTIONS...COMMENTS...PLEASE CALL.

SCHUMACHER
Hazardous weather outlook, Aug 12, 5:55 PM CDT, 2 hours 15 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-130600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
555 PM CDT WED AUG 12 1998

...ISOLATED SEVERE THUNDERSTORMS EXPETED TO CONTINUE INTO EARLY EVENING...

A WEAK COLD FRONT WILL APPROACHING THE INTERNATIONAL BORDER HAS COMBINED
WITH MODERATE INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS.
AFTERNOON TEMPERATURES NEAR 90 AND DEWPOINTS IN THE UPPER 50S TO MIDDLE
60S ALONG AND JUST BEHIND THE FRONT HAVE COMBINED WITH THE FRONT TO SET
OFF THESE ISOLATED SEVERE STORMS. CONDITIONS WILL REMAIN FAVORABLE INTO
THE EVENING HOURS. THE BEST THREAT FOR SEVERE WEATHER WILL MAINLY BE
BETWEEN U.S. 2 AND THE CANADIAN BORDER THROUGH SUNSET. WHILE LARGE HAIL
IS THE MAIN THREAT...DUE TO THE SLOW MOVEMENT OF THE STORMS LOCALIZED
FLOODING IS LIKELY AS WELL.
EWENS

In the hours before

Special weather statement, Aug 12, 5:55 PM CDT, 2 hours 15 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-130600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
555 PM CDT WED AUG 12 1998

...ISOLATED SEVERE THUNDERSTORMS EXPETED TO CONTINUE INTO EARLY EVENING...

A WEAK COLD FRONT WILL APPROACHING THE INTERNATIONAL BORDER HAS COMBINED
WITH MODERATE INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS.
AFTERNOON TEMPERATURES NEAR 90 AND DEWPOINTS IN THE UPPER 50S TO MIDDLE
60S ALONG AND JUST BEHIND THE FRONT HAVE COMBINED WITH THE FRONT TO SET
OFF THESE ISOLATED SEVERE STORMS. CONDITIONS WILL REMAIN FAVORABLE INTO
THE EVENING HOURS. THE BEST THREAT FOR SEVERE WEATHER WILL MAINLY BE
BETWEEN U.S. 2 AND THE CANADIAN BORDER THROUGH SUNSET. WHILE LARGE HAIL
IS THE MAIN THREAT...DUE TO THE SLOW MOVEMENT OF THE STORMS LOCALIZED
FLOODING IS LIKELY AS WELL.
EWENS
Special weather statement, Aug 12, 5:55 PM CDT, 2 hours 15 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-130600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
555 PM CDT WED AUG 12 1998

...ISOLATED SEVERE THUNDERSTORMS EXPETED TO CONTINUE INTO EARLY EVENING...

A WEAK COLD FRONT WILL APPROACHING THE INTERNATIONAL BORDER HAS COMBINED
WITH MODERATE INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS.
AFTERNOON TEMPERATURES NEAR 90 AND DEWPOINTS IN THE UPPER 50S TO MIDDLE
60S ALONG AND JUST BEHIND THE FRONT HAVE COMBINED WITH THE FRONT TO SET
OFF THESE ISOLATED SEVERE STORMS. CONDITIONS WILL REMAIN FAVORABLE INTO
THE EVENING HOURS. THE BEST THREAT FOR SEVERE WEATHER WILL MAINLY BE
BETWEEN U.S. 2 AND THE CANADIAN BORDER THROUGH SUNSET. WHILE LARGE HAIL
IS THE MAIN THREAT...DUE TO THE SLOW MOVEMENT OF THE STORMS LOCALIZED
FLOODING IS LIKELY AS WELL.
EWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:12 PM CDTSevere Thunderstorm WarningFGFWalsh33 min
Aug 12, 7:42 PM CDTSevere Thunderstorm WarningFGFNelson, Walsh33 min
Aug 12, 8:10 PM CDTSevere Thunderstorm WarningFGFNelson35 min
Aug 13, 4:21 PM CDTSevere Thunderstorm WarningFGFCavalier, Walsh34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.